Alabama, 2021

Flash Flooding in Alabama, July 19 to 20, 2021

July 19 to 20, 2021 · NWS BMX · 2 events in 2 counties and zones

An elongated upper trough extended from east Texas northeast across northwest Alabama and eastern Tennessee. Precipitable water values exceeded two inches along and south of the upper trough axis.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An elongated upper trough extended from east Texas northeast across northwest Alabama and eastern Tennessee. Precipitable water values exceeded two inches along and south of the upper trough axis. Several clusters of convection with locally heavy rainfall produced flash flooding in Jefferson and Shelby counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 19, 2:16 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 19, 2:16 PM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
316 PM CDT Mon Jul 19 2021

.SHORT TERM...
/Updated at 1245 PM CDT Mon Jul 19 2021/

Today through Tuesday.

The summer deluge continues across much of Central Alabama. A
review of rainfall maps on our web page reveals that we have had
rainfall somewhere within our CWA for all of July so far, except
for on the 4th and 5th. Today is no exception as heavy showers and
storms have been moving southeast through the day along an outflow
boundary while more shower activity has developed across portions
of our Northern and Central Counties over the past few hours.

Features of Interest.

The forecast area remains to the east of deep-layer ridging
centered over the Four Corners states while broad troughing
extends from Eastern Canada south into the Tennessee River Valley
Region. Favorable divergence aloft with a vorticity maximum was
analyzed across the Central Plains which coincides with a
shortwave trough. In the lower levels, the ridging to our west is
displaced further to the north while the Bermuda High is more
prominent off the Southeast Atlantic Coast. A weakness in the
height field extends zonally across the Northern and Central part
of the state.

Toward the surface, a stationary front extended roughly along
this low-level weakness in the height field, from Southeast
Oklahoma east across the Mid South Region into North Carolina. An
outflow/cold pool boundary is positioned from Eastern Texas
across Central Mississippi and into Southeast Counties.

Hazard Assessment.

Heavy rain with some thunderstorm activity developed and moved
across portions of the forecast area early this morning. This
activity prevented us from conducting the 12z sounding, but this
tropical airmass extends across much of the Deep South and was
well sampled by neighboring upper air sites. Additionally, a few
breaks in the clouds allowed some valid satellite retrievals that
confirm precipitable water values just over 2 inches, which aligns
well with the 19/12z JAN sounding. The saturated column will not
result in wet microburst activity but we will be monitoring
potential for some localized flooding, especially in urban, low
lying and poor drainage areas.

Near Term.

The heaviest activity is located across our southeast counties
with an outflow boundary that continues to move southeast with
time. This area will have the best potential for heavy rain and
thunderstorm activity through mid afternoon.

Scattered showers have developed across much of our North-Central
Counties over the past few hours and expect this activity to
continue to develop and move east-northeast with time. Additional
showers are moving into our west and northwest counties from
Mississippi. The low-levels behind the outflow boundary have
stabilized to an extent and this is resulting in no thunderstorms
present at this time. However, the low levels should warm up
through the afternoon and this will contribute to gradually
recovering instability values for some thunderstorm potential to
be realized through the afternoon and into early evening tonight.

Today.

The forecast area will remain under a broad trough with a weak
stationary front just to our north extending from the Mid South
region northeast into North Carolina.

Expect mostly cloudy skies with numerous showers and a chance of
thunderstorms. The best thunderstorm potential through mid
afternoon will be across our southeast counties, followed by a
chance of thunderstorms areawide. Winds will remain out of the
southwest 5-10 mph. Highs will range from around 80 north to the
mid 80s south.

Tonight.

The broad trough will persist over the region tonight while the
stationary front meanders into the northwest portion of the state
as a weak low moves northeast along the front late this afternoon
into the overnight hours.

Cloudy skies to persist with scattered showers and a few
thunderstorms. Winds will be out of the southwest 4-8 mph. Lows
will range from the upper 60s northwest to the low 70s southeast.

Tuesday.

The trough aloft will begin to elongate during the day on Tuesday
before a mid level low cuts off over the ArkLaTex region Tuesday
night. A weak surface low will develop over Louisiana and approach
the area during the day Tuesday with the stationary front
extending across Central Alabama roughly along the Interstate 20
corridor.

Look for mostly cloudy skies with numerous showers and scattered
thunderstorms on Tuesday. Winds will remain out of the southwest
5-10 mph. Highs will range from the upper 70s north to the mid 80s
southeast.

05

.LONG TERM...
/Updated at 0307 PM CDT Mon Jul 19 2021/

The forecast for midweek through the weekend is on track. Did make
some adjustments to rain chances as we see a pattern shift, but
the moist airmass remains in place. A piece of the trough will
retrograde toward Texas by midweek, leaving a shear axis across
the area. As ridging builds in toward the end of the week,
heights rise which should limit diurnal activity. Flow will become
northwesterly by the weekend though, and impulses within that flow
will aid in development.

So, with the humid airmass in place, PWs around 2 inches, rain
chances will remain higher than normal for July.

14

Previous long-term discussion:
/Updated at 401 AM CDT Mon Jul 19 2021/
Wednesday through Sunday.

A broad deep-layer trough over Mississippi will become detached
from the jet stream on Wednesday and move slowly westward toward
Texas. Southwesterly flow and the close proximity of the trough
should be favorable for widespread showers and storms to continue
through Wednesday. As the trough retrogrades, height rises will
occur over the Gulf States on Thursday. This should signal the end
of a long stretch of unusually high rain chances. Synoptic support
for convection will not be as pronounced late in the week and into
the weekend, but weak disturbances within mid-level westerlies
and with PWAT values near and above 2 inches, should be supportive
of rain chances of 40-60 percent.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

Widespread showers are impacting most of the terminals in the
forecast area with thunderstorm potential currently highest in the
vicinity of TOI. An outflow boundary is triggering heavy rain and
thunderstorms across our southeast counties and this activity will
continue to move east through early afternoon. The remaining sites
should primarily see scattered to numerous showers through early
afternoon. Depending on how warm the low levels get, instability
values look to increase enough to support some thunderstorm
development, so included a TEMPO at 21z at the rest of the
terminals. Expect potential for thunderstorms to decrease with
time tonight to where only SHRA will be included generally after
03z. Expect showers with some thunderstorms to continue overnight
and increase in coverage through the morning hours on Tuesday.

Ceilings will primarily remain in IFR restrictive category through
much of this cycle due to abundant low level moisture. Low-level winds
will remain out of the southwest 4-8 kts and higher near
convection.

05

&&

.FIRE WEATHER...

Numerous showers and storms are expected through at least mid
week, mainly during the afternoon and early evening hours.
Localized fog and/or low clouds will be possible each morning
around sunrise. The humid airmass will result in high relative
humidity values each day, with generally light southwesterly
winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     70  80  68  87  69 /  70  80  50  70  30
Anniston    70  81  70  86  71 /  70  80  60  80  30
Birmingham  70  80  70  87  71 /  70  80  60  80  30
Tuscaloosa  71  82  70  86  71 /  70  80  60  70  20
Calera      70  81  70  85  71 /  70  80  60  80  30
Auburn      69  82  70  85  71 /  80  80  60  80  30
Montgomery  71  84  72  90  73 /  70  80  60  80  20
Troy        71  84  71  88  72 /  80  80  60  80  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jul 19, 3:42 AM CST, 12 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
442 AM CDT Mon Jul 19 2021

ALZ011>015-017>050-201245-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
442 AM CDT Mon Jul 19 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Periods of heavy rain at times may occur through tonight across
portions of Central Alabama. This could cause isolated areas of
flooding and ponding of water in low lying areas. Use caution and
allow extra time for travel.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through tonight.

08

The radar

The Birmingham radar (KBMX), 40 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Jefferson

When
July 19, 4:15 PM CST to 7:00 PM CST
Where
Jefferson County, 2.37 mi NNW of Virginia to 1.4 mi SW of Ben Vines Gap
Cause
Heavy Rain
Reported by
Public
Coordinates
33.429, -87.072

A cluster of slow moving thunderstorms produced heavy rainfall across Jefferson county during the late afternoon and early evening hours. Two to four inches of rain fell during a two hour period, resulting in flash flooding. The hardest hit area was Vestavia Hills along Highway 31 and the Rocky Ridge area near Acton Road. Several business were flooded and water rescues were performed on stranded vehicles.

Flash Flood, Shelby

When
July 20, 3:05 PM CST to 4:30 PM CST
Where
Shelby County, 1.49 mi ENE of Nelson to 2.4 mi NNW of Wilsonville
Cause
Heavy Rain
Reported by
Public
Coordinates
33.238, -86.556

A cluster of slow moving thunderstorms containing heavy rain produced totals of 1 to 2 inches in a short period of time in eastern Shelby County resulting in flash flooding. Highway 25 west of Wilsonville was impassable with deep flowing water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2021Every state in 2021This day in weather historyWarnings in Alabama, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974969, 974970.